Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 323, NWS Dodge City, KS

July 23, 2018Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 23, 2018, 12:27 AM CDT for Morton County, Stevens County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2018, 12:27 AM CDT (05:27 UTC)
Expired
Jul 23, 2018, 1:30 AM CDT
In force
63 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Morton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 167 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
949 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

256 
WUUS53 KDDC 230527
SVRDDC
KSC129-189-230630-
/O.NEW.KDDC.SV.W.0323.180723T0527Z-180723T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1227 AM CDT MON JUL 23 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Morton County in southwestern Kansas...
  Western Stevens County in southwestern Kansas...

* Until 130 AM CDT.

* At 1227 AM CDT, a severe thunderstorm was located 5 miles northwest
  of Rolla, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hugoton, Elkhart, Rolla, Richfield, Wilburton and Feterita. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3737 10203 3738 10128 3700 10127 3699 10204
TIME...MOT...LOC 0527Z 275DEG 21KT 3718 10170 

HAIL...<.75IN
WIND...60MPH
 
$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:33 PM CDT, 54 minutes earlier.

Area forecast discussion, Jul 22, 11:33 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1133 PM CDT Sun Jul 22 2018

...Updated Short Term...

.SHORT TERM...(Tonight through Monday night)
Issued at 1133 PM CDT Sun Jul 22 2018

Two thunderstorm complexes were ongoing as of late evening, one
over NW Kansas near Goodland, and the other over SE Colorado (Baca
county), with cirrus anvil spreading over Kansas. Thunderstorms
near Goodland and west of Elkhart are showing no signs of
weakening as of this writing, with GOES 16 infrared showing -85C
tops in both complexes and prolific lightning. Still, models
insist they will will weaken with time as they drift into SW KS
through sunrise. Pop grids were increased to match radar trends,
with the HRRR showing scattered weakening convection drifting SE
over the next few hours through sunrise. With a thick cirrus anvil
canopy, temperatures will hold near 70.

Milder temperatures are expected on Monday. A weak, outflow-
assisted cold front is passing through now, with light NE winds
expected to prevail behind this boundary daylight Monday. A broken
to overcast midlayer cloud deck will prevail much of the day,
along with 850 mb temperatures reduced to 20-21C. This supports
highs only in the mid 80s at most locales (5-8 degrees below July
23 normals). The exception to this will be upper 80s to near 90
along southern/eastern border zones, but even these numbers are a
bargain for late July, and a respite from the summer heat will be
enjoyed today. 00z NAM progs anemic instability throughout the day
behind the frontal boundary, with cloud cover limiting insolation
and keeping lapse rates poor. Scattered showers may persist much
of the day, particularly west of US 83, but feel thunder will be
limited and kept only an isolated mention in the grids. NAM shows
Front Range convection at peak heating this afternoon remaining
primarily west of SW KS through this evening, but allowed for
showers and thunderstorms to enter the western zones after
midnight tonight as the ECMWF solution suggests.

.LONG TERM...(Monday night through Sunday)
Issued at 310 PM CDT Sun Jul 22 2018

It is likely to be dry Tuesday and Tuesday night again, but by mid
week the models are trending toward another wet period with
occasional cool fronts and shortwaves riding through the
northwest flow as the upper high continues retrograde toward the
desert southwest.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1110 PM CDT Sun Jul 22 2018

Two thunderstorm complexes, one over NW Kansas and the other over
SE Colorado as of 04z, will both drift toward SW KS over the next
several hours through 12z. Convection will weaken as it progresses
to the SE toward the terminals, so the western airports (GCK/LBL)
have the best odds of seeing a thunderstorm prior to 09-10z. TEMPO
groups were included. Residual rain showers should survive to near
DDC by 09-12z as the latest HRRR iterations suggest. Scattered
showers and isolated thunder may persist much of the daylight
hours Monday, especially along and west of a GCK/LBL line.
Instability is progged to be quite weak on Monday, so opted to
carry VCSH (as opposed to VCTS/CB). Broken to overcast mid layer
cloud decks will prevail. Outside of any convection, light NE
winds will prevail, averaging 10 kts or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  86  67  89 /  30  30  10  10
GCK  70  84  65  87 /  40  40  30  30
EHA  69  86  65  88 /  60  30  30  20
LBL  73  87  67  89 /  60  30  20  20
HYS  69  87  66  88 /  20  20  10  10
P28  71  89  70  92 /  10  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Russell
AVIATION...Turner
Hazardous weather outlook, Jul 22, 1:37 AM CDT, 22 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
137 AM CDT Sun Jul 22 2018

KSZ030-031-043>046-061>066-074>081-084>090-231200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
137 AM CDT Sun Jul 22 2018 /1237 AM MDT Sun Jul 22 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Late night showers and thunderstorms will be possible late Sunday
night and into Monday morning. It is unlikely these storms will be
severe by then.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms will be possible during this period. It is
too early to determine if storms will be severe or not.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Elevated risk

* Friday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 22, 10:27 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Dodge City KS
1027 PM CDT SUN JUL 22 2018

KSZ074-084-230430-
Stanton KS-Morton KS-
1027 PM CDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND STANTON COUNTIES UNTIL
1130 PM CDT...

At 1026 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Stonington, or 19 miles southwest of The Saunders
Elevator, moving east at 35 mph.

Wind gusts of 55 mph will be possible with and ahead of this storm.

Locations impacted include...
Elkhart, Johnson City, Rolla, Manter, Richfield, Wilburton and The
Saunders Elevator.

LAT...LON 3764 10204 3765 10160 3699 10159 3699 10204
TIME...MOT...LOC 0326Z 273DEG 32KT 3726 10227

RBURG
Special weather statement, Jul 22, 11:30 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1130 PM CDT SUN JUL 22 2018

KSZ084>086-230545-
Seward KS-Stevens KS-Morton KS-
1130 PM CDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...EASTERN MORTON...
SOUTHWESTERN GRANT...SOUTHEASTERN STANTON AND STEVENS COUNTIES UNTIL
1245 AM CDT...

At 1129 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from 3 miles south of Richfield to 8 miles
southeast of Wilburton. Movement was east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Liberal, Hugoton, Kismet, Moscow, Cave, Hayne, Woods and Feterita.

LAT...LON 3699 10159 3739 10159 3737 10064 3700 10064
TIME...MOT...LOC 0429Z 261DEG 30KT 3721 10177 3696 10170

RBURG
Local storm report, Jul 22, 11:42 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1142 PM CDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     TSTM WND GST     4 WNW ELKHART           37.04N 101.97W
07/22/2018  M59 MPH          MORTON             KS   MESONET

            MESONET STATION C8810, 4 WNW ELKHART.

&&

RB
Local storm report, Jul 23, 12:17 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1217 AM CDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     NON-TSTM WND GST 4 WNW ELKHART           37.04N 101.97W
07/23/2018  M60 MPH          MORTON             KS   MESONET

            MESONET STATION C8810, 4 WNW ELKHART.

&&
Local storm report, Jul 23, 12:20 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1220 AM CDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     TSTM WND GST     4 WNW ELKHART           37.04N 101.97W
07/23/2018  M60 MPH          MORTON             KS   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 4 WNW ELKHART. MESONET STATION C8810, 4
            WNW ELKHART.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 10:27 PM CDTSpecial Weather StatementDDCMorton, Stanton63 min
Jul 22, 10:42 PM CDTSevere Thunderstorm WarningDDCMorton63 min
Jul 22, 11:30 PM CDTSpecial Weather StatementDDCSeward, Stevens75 min
Jul 22, 11:45 PM CDTSevere Thunderstorm WarningDDCMorton45 min
Jul 23, 12:51 AM CDTSpecial Weather StatementDDCMeade, Seward54 min
Jul 23, 4:03 PM CDTSevere Thunderstorm WarningDDCHamilton57 min
Jul 23, 4:58 PM CDTSpecial Weather StatementDDCHamilton47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.